Today the NYT has an article about a new admission of possible rare side effects to those taking statins. For the first time, cognitive problems are on the list.
Full article here.
But don't worry, be happy. Keep taking your meds.
I am lucky..my numbers were high enough my doc wanted me to take a small dose of statins, but low enough that changing my diet and starting running fixed the problem:
LDL was 177 , now about 113-130 (should be less than 130)
HDL was 45, now about 60 (should be greater than 40 in men)
Total Cholesterol / HDL = 3.2-3.4 (should be less than 3.5)
Triglycerides now 60, was 110 (should be less than 150)
These results have held for the last 4 years. It was not hard for me to do (but my numbers were not that bad compared to some).
I was 51 when statins were suggested. Why the heck would I want to take such a complex drug for the rest of my life when I could fix the problem and feel better to boot?
Science doesn't really understand the whole story about cholesterol and statins..they do have a bunch of decent statistics that says they help people avoid heart disease, on average. My doctor could plug my numbers into a little calculator and tell me exactly how much I would raise or lower my risk which each change.
Of course, in reality the statistics probably mask a ton of other information..people with high numbers that won't get sick, people with low numbers that will still get sick, etc. That's statistics without true understanding for you! You treat everybody the same. What else can you do?
Well..you could try living more like your body expects you to....
I personally think that even people that have very high numbers should change their diet and start exercising. Then even if you still need to take the stuff you can take the smallest amount possible. Oh, and by the way you'll feel great!
Don't just assume a pill is going to fix you.